Texas, 2016

Lightning Strikes in Texas, April 21, 2016

April 21, 2016 · NWS HGX · 2 events in 2 counties and zones

Showers and thunderstorms moved across Southeast Texas during the morning and afternoon hours, resulting in 2 reported lightning strikes, one which resulted in a fatality in Houston.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Showers and thunderstorms moved across Southeast Texas during the morning and afternoon hours, resulting in 2 reported lightning strikes, one which resulted in a fatality in Houston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 21, 9:28 AM CST, 58 minutes earlier.

Area forecast discussion, Apr 21, 9:28 AM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1028 AM CDT THU APR 21 2016

.DISCUSSION...
LINE OF STORMS MOVING THROUGH SE TEXAS THIS MORNING. AT 10 AM THE
STORMS WERE LOCATED FROM ABOUT CLEVELAND TO HOUSTON TO WHARTON.
THE BEST MODEL SO FAR HAS BEEN THE NCEP 4KM WRF...ALTHOUGH IT WAS
A BIT SLOW. EXTRAPOLATING THE MOVEMENT PUTS THE STORMS ALONG THE
COAST BY AROUND NOON...AND INTO THE COASTAL WATERS DURING THE
EARLY AFTERNOON. THE MAIN THREAT FROM THE STORMS WILL BE STRONG
GUSTY WINDS. SOME ISOLATED RAINFALL AMOUNTS OF UP TO 2 INCHES ARE
POSSIBLE...ESPECIALLY OVER THE EASTERN AND COASTAL AREAS AS THE
SYSTEM ENCOUNTERS BETTER MOISTURE. EVEN THOUGH THE WESTERN PART OF
THE LINE FROM HOUSTON TO JACKSON COUNTY WAS BEGINNING TO SLOW...
THE STORMS WERE ALSO WEAKENING.

TWEAKED THE TEMPERATURES DOWNWARD TO ACCOUNT FOR THE COOLER
CONDITIONS BEHIND THE STORMS AND FOR CLOUDINESS THROUGH EARLY
AFTERNOON. ALSO TWEAKED THE WINDS TO ACCOUNT FOR THE NORTHWESTERLY
WINDS DEVELOPING BEHIDN THE LINE.

40

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      75  60  81  58  81 /  60  20  10   0  10
HOUSTON (IAH)              75  64  83  62  82 /  60  20  10  10  10
GALVESTON (GLS)            74  68  79  67  78 /  60  20  20  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...40
Hazardous weather outlook, Apr 21, 9:32 AM CST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1032 AM CDT THU APR 21 2016

TXZ163-164-176>179-195>200-210>214-226-227-235>238-221545-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
1032 AM CDT THU APR 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO GENERALLY MOVE FROM THE
NORTHWEST TO THE SOUTHEAST ACROSS THE AREA TODAY. RAINFALL TOTALS
SHOULD AVERAGE 1/2 TO 1 INCH WITH ISOLATED TOTALS UP TO 2 INCHES
POSSIBLE. ISOLATED STRONG STORMS MAY PRODUCE WIND GUSTS IN EXCESS
OF 40 MPH. THE STORMS ARE EXPECTED TO MOVE OFF THE COAST DURING
THE MIDDAY TO EARLY AFTERNOON TIME FRAME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH EARLY AFTERNOON.

GMZ330-335-350-355-370-375-221545-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
1032 AM CDT THU APR 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE BAYS
THROUGH MIDDAY AND OFF THE COAST DURING THE MIDDAY TO EARLY
AFTERNOON TIME FRAME. ISOLATED STRONG STORMS MAY GENERATE STRONG
GUSTY WINDS IN EXCESS OF 30 KNOTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

In the hours before

Special weather statement, Apr 21, 7:16 AM CST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
816 AM CDT THU APR 21 2016

TXZ163-164-176>179-195>199-210>213-226-227-211415-
MADISON TX-TRINITY TX-BURLESON TX-SAN JACINTO TX-WALKER TX-WALLER TX-
POLK TX-WASHINGTON TX-HARRIS TX-WHARTON TX-FORT BEND TX-
MONTGOMERY TX-BRAZOS TX-GRIMES TX-AUSTIN TX-COLORADO TX-HOUSTON TX-
816 AM CDT THU APR 21 2016

...LINE OF STORMS MOVING INTO THE AREA...

AT 814 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR REESE TO 6 MILES SOUTH OF CROCKETT TO 8
MILES SOUTHEAST OF MADISONVILLE TO NEAR MILLICAN TO NEAR PALMETO.
MOVEMENT WAS SOUTHEAST AT 35 MPH.

WINDS IN EXCESS OF 35 MPH WILL BE POSSIBLE WITH THESE STORMS. BRIEF
HEAVY RAIN WITH 1/2 TO 3/4 INCH ACCUMULATIONS CAN BE EXPECTED ALONG
THE LEADING EDGE OF THE LINE.

LOCATIONS IMPACTED INCLUDE...
CONROE...HUNTSVILLE...BRENHAM...TOMBALL...NAVASOTA...CROCKETT...SEALY...
HEMPSTEAD...WILLIS...PRAIRIE VIEW...BROOKSHIRE...BELLVILLE...COLUMBUS...
EAGLE LAKE...PINEHURST...THE WOODLANDS...APPLE SPRINGS...WASHINGTON...
HOCKLEY AND OAK RIDGE NORTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3158 9517 3147 9510 3133 9490 3128 9488
      3063 9498 3027 9529 2992 9568 2936 9658
      2963 9687 2996 9657 3015 9665 3016 9669
      3014 9677 3015 9677 3051 9618 3086 9580
      3122 9549 3157 9543
TIME...MOT...LOC 1314Z 323DEG 32KT 3205 9534 3122 9549 3086 9580 3051
9619 2961 9765
Special weather statement, Apr 21, 8:11 AM CST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
911 AM CDT THU APR 21 2016

TXZ164-177>179-199-200-210>214-226-227-235-237-238-211545-
TRINITY TX-SAN JACINTO TX-WALKER TX-WALLER TX-POLK TX-HARRIS TX-
WHARTON TX-FORT BEND TX-MONTGOMERY TX-GALVESTON TX-AUSTIN TX-
CHAMBERS TX-JACKSON TX-BRAZORIA TX-COLORADO TX-LIBERTY TX-
911 AM CDT THU APR 21 2016

...LINE OF STORMS MOVING INTO THE AREA FROM THE NORTH...

AT 908 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 6 MILES SOUTHWEST OF POLLOK TO 9 MILES
SOUTHWEST OF POINT BLANK TO 6 MILES SOUTHWEST OF LAKE CONROE DAM TO
NEAR WALLER TO 9 MILES SOUTHEAST OF INDUSTRY TO NEAR FLATONIA.
MOVEMENT WAS SOUTHEAST AT 35 MPH.

HALF INCH HAIL AND WINDS GUSTS BETWEEN 25 AND 40 MPH WILL BE
POSSIBLE WITH THE STRONGER CELLS EMBEDDED IN THE LINE. BRIEF HEAVY
RAIN WITH 1/2 TO 1 INCH ACCUMULATIONS CAN BE EXPECTED ALONG THE
LEADING EDGE OF THE LINE.

LOCATIONS IMPACTED INCLUDE...
PASADENA...PEARLAND...SUGAR LAND...BAYTOWN...MISSOURI CITY...CONROE...DEER
PARK...ROSENBERG...STAFFORD...SOUTH HOUSTON...BELLAIRE...HUMBLE...WEST
UNIVERSITY PLACE...KATY...RICHMOND...EL CAMPO...GALENA PARK...TOMBALL...
JACINTO CITY AND WHARTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2933 9656 2963 9687 2973 9678 3008 9589
      3028 9563 3134 9495 3133 9490 3115 9486
      3106 9456 3101 9466 3049 9454 3049 9473
      3011 9460 3011 9444 2993 9454 2973 9480
      2893 9680 2902 9683 2906 9694
TIME...MOT...LOC 1408Z 289DEG 32KT 3139 9494 3068 9536 3029 9564 3009
9590 2988 9640 2965 9703
Special weather statement, Apr 21, 9:43 AM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1043 AM CDT THU APR 21 2016

TXZ200-213-214-226-227-236>238-211715-
MATAGORDA TX-HARRIS TX-GALVESTON TX-CHAMBERS TX-BRAZORIA TX-
LIBERTY TX-WHARTON TX-FORT BEND TX-
1043 AM CDT THU APR 21 2016

...LINE OF STORMS ADVANCING TOWARD THE COAST...

AT 1037 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR CLEVELAND TO DAYTON TO HOUSTON TO
RICHMOND TO NEAR EL CAMPO. MOVEMENT WAS SOUTHEAST AT 30 MPH.
ASSUMING THE CURRENT MOVEMENT HOLDS...THIS LINE SHOULD BE NEAR THE
COAST SHORTLY AFTER NOON.

WINDS GUSTS IN EXCESS OF 30 MPH WILL BE POSSIBLE ALONG THE LEADING
EDGE OF THESE STORMS. LOOK FOR 1/2 TO 1 INCH OF RAIN...WITH
LOCALIZED HIGHER AMOUNTS UNDER THE STRONGEST CELLS. PEA SIZE HAIL
CAN NOT BE RULED OUT EITHER.

LOCATIONS IMPACTED INCLUDE...
PASADENA...PEARLAND...LEAGUE CITY...SUGAR LAND...BAYTOWN...MISSOURI CITY...
GALVESTON ISLAND WEST END...GALVESTON CAUSEWAY...TEXAS CITY...
FRIENDSWOOD...LA PORTE...DEER PARK...ROSENBERG...LAKE JACKSON...ALVIN...
ANGLETON...DICKINSON...STAFFORD...BAY CITY AND SOUTH HOUSTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2955 9439 2947 9436 2932 9464 2915 9485
      2861 9575 2923 9639 2958 9574 2982 9533
      3006 9493 3026 9465 3011 9460 3011 9444
      2989 9444 2989 9436 2956 9435
TIME...MOT...LOC 1537Z 298DEG 27KT 3028 9461 3005 9492 2982 9531 2957
9572 2926 9630
Local storm report, Apr 21, 10:07 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE Houston/Galveston TX
1107 AM CDT THU APR 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HAIL             2 NNE CLOVERLEAF        29.81N  95.16W
04/21/2016  E0.50 INCH       HARRIS             TX   AMATEUR RADIO

&&

EVENT NUMBER HGX1600087

40

The radar

The Houston radar (KHGX), 75 km away, was scanning. The volume nearest the first event began at 16:28 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Montgomery

When
April 21, 10:26 AM CST
Where
Montgomery County, 2.58 mi ENE of Spring
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
30.091, -95.379

A lightning strike caused a house fire in the Spring Trails subdivision.

Lightning, Harris

When
April 21, 10:45 AM CST
Where
Harris County, Houston
Deaths
1 direct, 0 indirect
Reported by
Other Federal Agency
Coordinates
29.730, -95.370

Lightning struck a worker installing an air conditioning unit on the roof of a residence and later died from his injuries that included electric shock and blunt force trauma after falling off the roof.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Harris2016-04-2155MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 620157, 744944.